Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Binghamton, NY

September 13, 2001Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 13, 2001, 9:55 PM EDT for Luzerne County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 2001, 9:55 PM EDT (01:55 UTC)
Expired
Sep 13, 2001, 10:30 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS51 KBGM 140156
SVRBGM
PAC079-140230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 PM EDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 1030 PM EDT.

* AT 955 PM EDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM WITH    
  DAMAGING WINDS...NEAR MOUNTAIN TOP...OR ABOUT OVER                 
  ALBERT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREELAND AND WOODSIDE-DRIFTON AROUND 1000 PM EDT.
  PENN LAKE PARK AROUND 1025 PM EDT.
  STODDARTSVILLE AROUND 1030 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4110 7611 4097 7595 4098 7543 4119 7551

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:30 PM EDT, 8 hours 25 minutes earlier.

Area forecast discussion, Sep 13, 1:30 PM EDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT THU SEP 13 2001

SHOWERS ASSOCIATED WITH PASSING COLD FRONT NOW MAKING THEIR WAY
THROUGH THE BGM SERVICE AREA. MODELS AGREE ON SHARPENING 500MB TROF
OVER THE AREA. THAT RESULTS IN AN INCREASE IN PRECIPITATION THREAT
TONIGHT...ESPECIALLY IN THE SOUTHERN TIER. ETA IS A LITTLE WETTER
THAN THE NGM. AFTER COORD WITH BUF...PLAN TO GO LIKELY POPS TONIGHT
WITH A CHANCE ON FRIDAY MORNING FOR THE SOUTHERN TIER. WITH THE
SURFACE FRONT CLEARING THE NORTHERN COUNTIES TODAY...WILL ONLY
MENTION A CHANCE TONIGHT AND FRIDAY MORNING THERE.

VORT MAX CROSSES THE AREA FRIDAY MORNING AND MOVES EAST OF THE AREA
DURING THE AFTERNOON. STRONG UPWARD VERTICAL MOTION PULLS EAST OF
THE AREA FRIDAY MORNING WITH GOOD SUBSIDENCE BEHIND THE DEPARTING
VORT MAX. WILL INDICATE SOME CLEARING FRIDAY AFTN. THE UPPER LEVEL
TROF AXIS IS OVER THE AREA FRIDAY WITH THE COOLEST HIGH TEMPS SO FAR
THIS SEASON.

.BGM...NONE.

RJW

In the hours before

Local storm report, Sep 13, 7:52 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
752 PM EDT THU SEP 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    1 E MOSCOW                PA   1.75 INCH HAIL
09/13/01   LACKAWANNA                     DEPTH OF HAIL WAS UP TO 2
                                          INCHES

RH

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.